MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C2060
Medical Device Problem Codes Failure to Advance (2524); Material Twisted/Bent (2981); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00634.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right subclavian artery (sca) using ruby coils.During the procedure, the physician successfully placed multiple ruby coils and other coils using a non-penumbra microcatheter.The physician then was unable to advance a ruby coil more than 15 centimeters out of its introducer sheath and into the microcatheter.Therefore, the ruby coil was removed.The physician then flushed the microcatheter and successfully advanced a guidewire through it.However, when trying to advance the same ruby coil, the physician again felt resistance.Therefore, the ruby coil was removed, and a new ruby coil was successfully placed.Later in the procedure, the physician again felt resistance while advancing another ruby coil out of its introducer sheath and into the microcatheter, despite flushing the coil within its introducer sheath.Therefore, the ruby coil was removed.Upon removal, the physician noticed that the coil was twisted and deformed approximately 10-15 centimeters proximal to the tip of the coil.The physician attempted to re-sheath or straighten the ruby coil, however, the ruby coil then broke off of its pusher assembly outside of the patient as the physician was attempting to re-sheath it.The procedure was then continued with a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had a kink at approximately 5.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was not returned with the device.Conclusions: evaluation of the returned ruby coil revealed offset coil winds along the length of its embolization coil.If the device is forcefully advanced against resistance, damages such as offset coil winds may occur.During functional testing, the embolization coil was not able to advance through the introducer sheath due to the offset coil winds and functional testing could not be continued.The root cause of the initial resistance could not be determined.Further investigation revealed a kink on the ruby coil pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00634.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8489537
Report Number3005168196-2019-00635
Device Sequence Number2384089
Product Code HCG
UDI-Device Identifier00814548013251
UDI-Public00814548013251
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2026
Device Catalogue NumberRBY4C2060
Device Lot NumberF83762
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/07/2019
Supplement Date Received by Manufacturer04/30/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Patient Weight100
Date Report Sent to FDA01/01/2005